Kansas, 2018

High Wind in Kansas, April 18, 2018

April 18, 2018 · NWS DDC · 7 events in 6 counties and zones

A surface low pressure center pushed well into Kansas overnight, and a surge of north winds developed in its wake. The pressure gradient tightened as a result of high pressure over the High Plains of western Nebraska and Kansas with 3-hr pressure rises on the order of 10-12 millibars.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A surface low pressure center pushed well into Kansas overnight, and a surge of north winds developed in its wake. The pressure gradient tightened as a result of high pressure over the High Plains of western Nebraska and Kansas with 3-hr pressure rises on the order of 10-12 millibars. Behind the associated cold front, intense cold advection occurred from the surface through about 825mb, and this layer became well-mixed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 18, 2:33 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Apr 18, 2:33 AM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
333 AM CDT Wed Apr 18 2018

...Updated short, long, and fire weather sections...

.SHORT TERM...(Today and tonight)
Issued at 332 AM CDT Wed Apr 18 2018

Strong northwesterly winds will continue today as the system that
affected the area yesterday moves into the Upper Mississippi
Valley. Wind gusts around 40 mph will be possible during the
morning and early afternoon hours. An upper level ridge will build
over the Rockies today with little to no moisture for clouds to
form above western Kansas. Winds decrease rapidly this evening and
shift to more of a southerly direction overnight as the ridge axis
of the area of high pressure slides through the area. As for
temperatures, highs today look to reach into the 60s with lows
tonight dipping into the low to mid 30s.

.LONG TERM...(Thursday through Tuesday)
Issued at 332 AM CDT Wed Apr 18 2018

Dry conditions continue Thursday with mostly clear skies. Winds
will generally be out of the south to southeast as troughing
across eastern Colorado intensifies. Meanwhile, an upper level low
will move into the Rockies Thursday night and move just to the
south of the area Friday into Saturday. Cloud cover increases
Thursday night as this system approaches with mostly cloudy skies
expected Friday through Saturday night. Precipitation chances
will increase across far western Kansas Friday morning, spreading
eastward and increasing in likely hood Friday night. A good chance
of precipitation is expected across the forecast area Friday
night through Saturday as the system moves eastward. This system
then exits the area Saturday night with decreasing precipitation
chances from north to south. Models continue to show areas of 1
inch plus across portions of western Kansas. However, the trends
continue to decrease during each model run and will need to be
watched over the next couple of days to fine tune amounts. Dry
conditions return Sunday and Monday as an upper level ridge builds
across the western United states and high pressure returns as the
dominate feature at the surface. As for temperatures, highs
Thursday look to be in the 60s with upper 50s and lower 60s
Friday. Highs are then anticipated to only reach into the lower
50s Saturday then back into the 60s Sunday through Tuesday. Lows
will generally range from the mid 30s to lower 40s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1143 PM CDT Tue Apr 17 2018

VFR conditions will prevail with mostly clear skies. Strong
northwesterly winds will continue overnight initially gusting to
40+ knots then decreasing to around 30 knots around 4AM.

&&

.FIRE WEATHER...
Issued at 202 PM CDT Tue Apr 17 2018

RHs this afternoon look to dip into the teens again. However, the
place where the RHs are low will also be where the winds do not
meet red flag criteria. Nevertheless, fire weather conditions will
be high across much of southwest Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  32  64  40 /   0   0   0  10
GCK  64  31  65  40 /   0   0   0  10
EHA  65  36  68  42 /   0   0   0  10
LBL  67  34  67  42 /   0   0   0  10
HYS  62  31  60  37 /   0   0   0  10
P28  69  35  65  39 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
FIRE WEATHER...Hovorka_42
Hazardous weather outlook, Apr 18, 3:17 AM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
417 AM CDT Wed Apr 18 2018

KSZ030-031-043>046-061>066-074>081-084>090-190930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
417 AM CDT Wed Apr 18 2018 /317 AM MDT Wed Apr 18 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A red flag warning has been issued for along the KS/OK border and
far southwestern Kansas. See the latest fire weather message for
more details.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Elevated risk
* Fire weather: Extreme risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Elevated to significant fire weather risk continues Thursday into
Friday due to low RHs.

A chance of thunderstorms will be possible along the KS/OK border
Friday afternoon. These storms are not expected to become severe.

Days 2-7 Hazards
----------------
* Thursday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  No hazards.

* Sunday
  No hazards.

* Monday
  - Fire weather: Elevated risk

* Tuesday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Apr 18, 1:11 AM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
211 AM CDT WED APR 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     NON-TSTM WND GST 1 NW ULYSSES            37.60N 101.37W
04/17/2018  M59 MPH          GRANT              KS   MESONET

            MESONET STATION KULS, 1 NW ULYSSES.

0720 PM     NON-TSTM WND GST 1 ENE GARDEN CITY       37.98N 100.84W
04/17/2018  M75 MPH          FINNEY             KS   MESONET

            MESONET STATION KS010, 1 ENE GARDEN CITY.

0720 PM     NON-TSTM WND GST 1 ENE GARDEN CITY       37.98N 100.84W
04/17/2018  M75 MPH          FINNEY             KS   MESONET

            MESONET STATION KS010, 1 ENE GARDEN CITY.

0723 PM     NON-TSTM WND GST 3 ENE GARDEN CITY       38.00N 100.81W
04/17/2018  M69 MPH          FINNEY             KS   MESONET

            MEASURED AT MESONET STATION GESK1.

0737 PM     NON-TSTM WND GST 4 NW PIERCEVILLE        37.93N 100.73W
04/17/2018  M61 MPH          FINNEY             KS   ASOS

            REPORTED AT GARDEN CITY AIRPORT.

0737 PM     DUST STORM       4 NW PIERCEVILLE        37.93N 100.72W
04/17/2018                   FINNEY             KS   ASOS

            VISIBILITY 1 MILE FROM BLOWING DUST.

0742 PM     NON-TSTM WND GST GARDEN CITY REGIONAL AI 37.93N 100.72W
04/17/2018  M64 MPH          FINNEY             KS   ASOS

            ASOS STATION GCK, GARDEN CITY REGIONAL
            AIRPORT.

0745 PM     WILDFIRE         4 SE THE SAUNDERS ELEVA 37.43N 101.98W
04/17/2018                   STANTON            KS   LAW ENFORCEMENT

            WILDFIRE THROUGH MUCH OF SW STANTON COUNTY.
            CONFIRMED BY EMERGENCY DISPATCH.

0804 PM     TSTM WND GST     8 WNW MOSCOW            37.35N 101.35W
04/17/2018  M60 MPH          STEVENS            KS   MESONET

            RECORDED AT MESONET STATION SVUK1.

0808 PM     DUST STORM       3 W SHIELDS             38.62N 100.50W
04/17/2018                   LANE               KS   DEPT OF HIGHWAYS

            FROM KANSAS DEPT. OF ROADS CAMERA.
            VISIBILITY A MILE OR LESS AT INTERSECTION OF
            K-4 AND K-23.

0817 PM     NON-TSTM WND GST 2 SW SHIELDS            38.59N 100.47W
04/17/2018  M69 MPH          LANE               KS   MESONET

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2
            SW SHIELDS. MEASURED AT MESONET STATION
            LNUK1.

0826 PM     NON-TSTM WND GST DODGE CITY, KS          37.77N 99.97W
04/17/2018  M64 MPH          FORD               KS   ASOS

            ASOS STATION DDC, DODGE CITY, KS.

0830 PM     NON-TSTM WND DMG 3 W DODGE CITY          37.76N 100.07W
04/17/2018                   FORD               KS   EMERGENCY MNGR

            REPORTS OF A POWER POLE BLOWN OVER WHICH
            STARTED A FIRE.

0830 PM     NON-TSTM WND DMG 5 S INGALLS             37.76N 100.45W
04/17/2018                   GRAY               KS   EMERGENCY MNGR

            REPORTS OF AN OVERTURNED PIVOT. TIME
            ESTIMATED BY RADAR.

0837 PM     NON-TSTM WND GST 4 NW PIERCEVILLE        37.93N 100.73W
04/17/2018  M73 MPH          FINNEY             KS   ASOS

            REPORTED AT GARDEN CITY AIRPORT. BLOWING
            DUST REPORTED TOO.

0840 PM     NON-TSTM WND GST DIGHTON                 38.48N 100.47W
04/17/2018  M64 MPH          LANE               KS   MESONET

            MESONET STATION D9499, DIGHTON.

0840 PM     NON-TSTM WND GST DIGHTON                 38.48N 100.47W
04/17/2018  M64 MPH          LANE               KS   MESONET

            MESONET STATION D9499, DIGHTON.

0910 PM     NON-TSTM WND GST 11 N JETMORE            38.25N 99.91W
04/17/2018  M62 MPH          HODGEMAN           KS   MESONET

            MESONET STATION K5NES, 11 N JETMORE.

0952 PM     NON-TSTM WND GST 3 ENE DODGE CITY        37.77N 99.97W
04/17/2018  M66 MPH          FORD               KS   PUBLIC

            REPORT FROM DODGE CITY ASOS.

1025 PM     NON-TSTM WND DMG 3 ENE OFFERLE           37.90N 99.51W
04/17/2018                   EDWARDS            KS   LAW ENFORCEMENT

            SEMI ROLLOVER ON HIGHWAY 50.

1025 PM     NON-TSTM WND DMG 1 SSE LEWIS             37.93N 99.25W
04/17/2018                   EDWARDS            KS   LAW ENFORCEMENT

            SEMI ROLLOVER ON HIGHWAY 50.

1055 PM     NON-TSTM WND GST 2 SSW IUKA              37.70N 98.75W
04/17/2018  E58 MPH          PRATT              KS   AWOS

            REPORT FROM PRATT AWOS.

1104 PM     NON-TSTM WND GST HAYS REGIONAL AIRPORT A 38.85N 99.27W
04/17/2018  M61 MPH          ELLIS              KS   AWOS

            AWOS STATION HYS, HAYS REGIONAL AIRPORT AWOS
            SITE.

1105 PM     NON-TSTM WND GST 1 W TOULON              38.85N 99.27W
04/17/2018  E58 MPH          ELLIS              KS   AWOS

            REPORTED BY HAYS AWOS.

1115 PM     NON-TSTM WND GST PRATT INDUSTRIAL AIRPOR 37.70N 98.75W
04/17/2018  M60 MPH          PRATT              KS   AWOS

            AWOS STATION PTT, PRATT INDUSTRIAL AIRPORT
            AWOS SITE.

1202 AM     NON-TSTM WND GST MEDICINE LODGE ASOS SIT 37.28N 98.55W
04/18/2018  M62 MPH          BARBER             KS   ASOS

            ASOS STATION P28, MEDICINE LODGE ASOS SITE.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Haskell

When
April 18, 6:00 AM CST to 12:00 PM CST
Where
Haskell forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

The wind was observed at the Sublette airport.

High Wind, Finney

When
April 18, 6:00 AM CST to 12:00 PM CST
Where
Finney forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

The wind was observed at a location 1 ENE Garden City.

High Wind, Morton

When
April 18, 6:00 AM CST to 12:00 PM CST
Where
Morton forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

The wind was observed at a location 8 WNW Wilburton.

High Wind, Finney

When
April 18, 6:00 AM CST to 12:00 PM CST
Where
Finney forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

The wind was observed at the Garden City airport.

High Wind, Ford

When
April 18, 6:00 AM CST to 12:00 PM CST
Where
Ford forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

The wind was observed at the Dodge City airport.

High Wind, Meade

When
April 18, 6:00 AM CST to 12:00 PM CST
Where
Meade forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

The wind was observed at a location 2 ENE Plains.

High Wind, Kiowa

When
April 18, 6:00 AM CST to 12:00 PM CST
Where
Kiowa forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

The wind estimated at 70 MPH but could have stronger. The roof on the Haviland Grade School was torn off by the high wind and captured on a security camera video.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753052, 753053, 753054, 753055, 753056, 753057, 753058.